Tardive Dyskinesia

What is Tardive Dyskinesia?

Tardive dyskinesia is a neurological syndrome caused by the long-term use of neuroleptic drugs. Neuroleptic drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Involuntary movements of the fingers may appear as though the patient is playing an invisible guitar or piano.

Is there any treatment?

There is no standard treatment for tardive dyskinesia. Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug. However, for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients. Other drugs such as benzodiazepines, adrenergic antagonists, and dopamine agonists may also be beneficial.

What is the prognosis?

Symptoms of tardive dyskinesia may remain long after discontinuation of neuroleptic drugs; however, with careful management, some symptoms may improve and/or disappear with time.

What research is being done?

The NINDS conducts and supports a broad range of research on movement disorders including tardive dyskinesia. The goals of this research are to improve understanding of these disorders and to discover ways to treat, prevent, and, ultimately, cure them.

Return to disorders index